Hail, Collingsworth
- When
- May 12, 3:45 PM CST to 3:46 PM CST
- Where
- Collingsworth County, 0.57 mi E of Lutie
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.020, -100.220
Severe thunderstorms developed and moved across the eastern sections of the Texas Panhandle during the late afternoon and evening hours. however no damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms developed and moved across the eastern sections of the Texas Panhandle during the late afternoon and evening hours. These severe thunderstorms produced large hail and strong winds...however no damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 12, 2:38 PM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 338 PM CDT WED MAY 12 2010 .DISCUSSION... COLD FRONT THIS AFTERNOON EXTENDS FROM KCAO TO KBGD AND CURVES NORTHEAST TO KSLN IN KS. DRYLINE HAS PUSHED INTO WESTERN OK THIS AFTERNOON...LEAVING WEST CENTRAL TX AND MUCH OF OK IN THE WARM SECTOR. PRECIP CHANCES EARLY THIS EVENING WILL BE NIL GIVEN THE STRENGTH OF THE CAP BUT LOOK TO INCREASE TONIGHT AS A LOW LEVEL JET SETS UP ACROSS THE SOUTHERN PLAINS. MOISTURE WILL INCREASE ACROSS THE EASTERN SECTIONS OF THE PANHANDLES WHILE THE COLD FRONT REMAINS ACROSS THE AREA WHICH MAY PROVIDE ENOUGH FORCING TO INITIATE A FEW STORMS. IN ADDITION...A SHORTWAVE TROUGH WILL ROTATE AROUND THE BASE OF AN UPPER LEVEL TROUGH SITUATED IN THE NORTHERN ROCKIES AND PROVIDE ADDITIONAL LIFT. DID READJUST POPS TONIGHT TO SPREAD THEM A BIT FURTHER TO THE WEST ALTHOUGH DRIER AIR OVER THE CAPROCK SHOULD KEEP THE WESTERN SECTIONS OF THE PANHANDLES DRY TONIGHT. SFC HIGH PRESSURE WILL BUILD ACROSS THE PLAINS THURSDAY IN THE WAKE OF THE FRONT. A DRY...COOL...AND A STABLE AIR MASS WILL SETTLE ACROSS THE AREA...KEEPING PRECIP CHANCES LOW. WITH THIS IN MIND...KEPT THURSDAY DRY HOWEVER SOUTHEAST UPSLOPE FLOW WILL LEAD TO INCREASING LOW LEVEL MOISTURE WHICH CAN LEAD TO INCREASING THUNDERSTORM CHANCES THURSDAY NIGHT. HOWEVER FEEL CHANCES ARE FAIRLY ISOLATED AS LIFT ASSOCIATED WITH THE APPROACHING TROUGH LOOKS RATHER WEAK. THUNDERSTORM CHANCES GREATLY IMPROVE FRIDAY AND OVER THE UPCOMING WEEKEND AS MID LEVEL ISENTROPIC UPGLIDE INCREASES WHILE SOUTHWEST MID LEVEL FLOW WILL AID TO INCREASE ATMOSPHERIC MOISTURE ACROSS THE AREA. HAVE GONE AND PUSHED POPS UP INTO THE HIGH CHANCE CATEGORY BUT FURTHER REFINEMENTS TO POP STRUCTURE MAY BE NEEDED AS THE EVENT DRAWS CLOSER. ALL IN ALL IT LOOKS LIKE A CLOUDY...COOL...AND WET WEEKEND FOR THE PANHANDLES. MID LEVEL RIDGING WILL BUILD ACROSS THE PLAINS EARLY NEXT WEEK AS THE UPPER TROUGH LIFTS INTO THE UPPER MIDWEST. A RETURN TO DRY AND WARMER CONDITIONS LOOK PROBABLE STARTING MONDAY. CLK && .FIRE WEATHER... A COLD FRONT WILL CONTINUE TO PUSH INTO THE SOUTHERN TX PANHANDLE THIS EVENING...AND THEN PUSH WELL SOUTH OF THE AREA TONIGHT. A SFC LOW HAS MOVED INTO SOUTH CENTRAL KS THIS AFTERNOON WHICH HAS RESULTED IN WEAKER SOUTHWEST FLOW ALTHOUGH MIXING CAN STILL PRODUCE A SOME HIGHER GUSTS THROUGH THIS EVENING. GIVEN THIS...WE HAVE GONE AND CANCELLED THE PREVIOUS RED FLAG WARNING THAT WAS IN EFFECT UNTIL 8 PM TODAY. COOL NORTHEAST TO EAST POST FRONTAL FLOW WILL LEAD TO AN INCREASE IN RELATIVE HUMIDITIES ACROSS THE AREA THURSDAY...WHICH WILL KEEP FIRE WEATHER CONDITIONS LOW. LOW FIRE WEATHER CONDITIONS ARE EXPECTED FRIDAY THROUGH EARLY NEXT WEEK AS BELOW NORMAL TEMPS WILL KEEP AFTERNOON RELATIVE HUMIDITIES ABOVE CRITICAL THRESHOLDS. CLK && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 41 67 46 58 50 / 10 5 30 50 50 BEAVER OK 43 67 42 65 50 / 40 5 20 40 60 BOISE CITY OK 39 65 41 53 45 / 10 5 20 50 50 BORGER TX 42 70 51 60 49 / 20 5 30 50 50 BOYS RANCH TX 42 71 48 59 50 / 10 5 30 50 50 CANYON TX 43 68 47 60 51 / 10 5 30 50 50 CLARENDON TX 49 68 48 63 53 / 20 10 40 60 50 DALHART TX 40 68 42 56 47 / 10 5 30 50 50 GUYMON OK 40 67 44 62 48 / 20 5 20 50 50 HEREFORD TX 41 68 46 60 50 / 10 5 30 50 50 LIPSCOMB TX 46 68 45 64 51 / 40 5 20 40 50 PAMPA TX 42 67 46 59 50 / 20 5 30 50 50 SHAMROCK TX 52 71 47 66 55 / 40 10 30 50 50 WELLINGTON TX 55 72 49 67 56 / 40 20 40 50 50 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 11/05
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 200 PM CDT WED MAY 12 2010 OKZ001>003-TXZ001>020-131100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 200 PM CDT WED MAY 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT ACROSS MUCH OF THE EASTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME. CAUTION IS ADVISED ON AREA LAKES TONIGHT DUE TO THE BREEZY NORTHERLY WINDS OF 15 TO 25 MPH WITH GUSTS TO NEAR 30 MPH BEHIND A COLD FRONT. .DAYS TWO THROUGH SEVEN... CHANCES OF THUNDERSTORMS RETURN THURSDAY NIGHT THROUGH SUNDAY ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES. THE PROBABILITY FOR SEVERE WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SCHNEIDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 445 PM CDT WED MAY 12 2010 TXZ015-020-122245- WHEELER TX-COLLINGSWORTH TX- 445 PM CDT WED MAY 12 2010 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CDT FOR COLLINGSWORTH AND WHEELER COUNTIES. AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED A STRONG THUNDERSTORM OVER LUTIE...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE. NUNEZ
The Altus AFB radar (KFDR), 135 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
The large hail was reported by the Fire Department near the intersection of County Road 29 and County Road O.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225805, 226131, 225807, 226134, 225809, 226136, 225811, 225814, 225812, 226137.